Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 115, NWS Charleston, SC

July 19, 2003Hampton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jul 19, 2003, 4:43 PM EDT for Hampton County, South Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2003, 4:43 PM EDT (20:43 UTC)
Expired
Jul 19, 2003, 5:30 PM EDT
In force
47 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Hampton County, SC

The radar

The Charleston,SC radar (KCLX), 18 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2452 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2452 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

052 
WUUS52 KCHS 192043
SVRCHS
SCC049-192130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
443 PM EDT SAT JUL 19 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMPTON COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 530 PM EDT

* AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60
  MPH 4 MILES EAST OF LENA...OR ABOUT 9 MILES SOUTH OF HAMPTON...
  MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  LENA AND ESTILL...
  HAMPTON...
  ALMEDA AND VARNVILLE...
  CROCKETVILLE...
  MILEY...

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON AT 843-747-5046.

LAT...LON 3276 8129 3268 8121 3279 8092 3296 8105

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:16 PM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 19, 2:16 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
216 PM EDT SAT JUL 19 2003

WV IMAGERY INDICATING A STRONG S/WV MOVING SWD INTO THE SERN STATES
THIS PM.  AHEAD OF THIS FEATURE...NMRS SHRA/TSRA WERE DEVELOPING
ALONG WEAK BOUNDARIES. THIS STORMS WERE MOVG E BUT WL BEGIN TO
PROPAGATE SWD INTO THE STRONG INSTABILITY ACROSS FA THROUGH THE LATE
PM HOURS. THE S/WV MAY HELP THE STORMS TO ORGANIZE AND PRODUCE ISOLD
WIND DAMAGE. OTHERWISE...THE MAIN HAZARD WL BE CLOUD TO GROUND
LIGHTNING AND HEAVY RAIN.

THE STORMS WL SLOWLY MOVE S ACROSS FA OVERNIGHT FOLLOWED BY STRONG
MID LVL DRYING AND NVA FOR LATE TONIGHT AND SUN.  WL HAVE A DRY FCST
IN SC COUNTIES AND ONLY A SLIGHT CHC IN GA COUNTIES FOR SUN.

MODELS CONISISTENT IN DEVELOPING A SEASONABLY STRONG MID LVL TROF
ACROSS THE ERN STATES NEXT WEEK. XPCT SEVERAL ROUNDS OF ORGANIZED
TSRA MAINLY FROM TUE TO THU.  WL GO DRY FOR FRI AND SAT AS THE FRONT
MOVES OFF THE COAST.

MARINE...BERMUDA HIGH WILL BE THE MAIN FEATURE FOR A LITTLE WHILE
LONGER. HIGH BEGINS TO SLIP SOUTH AND EAST MONDAY INTO TUESDAY AS
STRONG FRONT APPROACHES FROM THE NORTHWEST. WINDS AND SEAS WILL
INCREASE AS GRADIENT TIGHTENS UP BETWEEN THE FRONT AND THE HIGH.
WOULD NOT BE SURPRISED TO SEE SMALL CRAFT CONDITIONS AT LEAST IN THE
GEORGIA OFFSHORE WATERS BY MONDAY NIGHT OR TUESDAY. GFS HAS THE
FRONT MOVING THROUGH WEDNESDAY WITH WINDS DIMINISHING SIGNIFICANTLY
AFTER THAT AS SURFACE HIGH TAKES OVER. NO FLAGS.

.CHS...
GA...NONE.
SC...NONE.

SCW/HSA
Hazardous weather outlook, Jul 19, 9:43 AM EDT, 7 hours before
AMZ330-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-
191545-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
943 AM EDT SAT JUL 19 2003

.DAY ONE...TODAY AND TONIGHT.
.STRONG THUNDERSTORMS...SCATTERED STRONG THUNDERSTORMS ARE EXPECTED
ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA THIS AFTERNOON
AND EVENING. TORRENTIAL RAINS...GUSTY WINDS AND FREQUENT LIGHTNING
WILL OCCUR WITH ANY THUNDERSTORM. ISOLATED SEVERE WEATHER IS ALSO
POSSIBLE. PLEASE REFER TO THE DAY ONE CONVECTIVE OUTLOOK...AND TO
FUTURE SHORT TERM FORECASTS...AND POSSIBLE SPECIAL WEATHER OR FLOOD
STATEMENTS FOR MORE SPECIFIC INFORMATION.

.RIP CURRENTS...THERE IS A MODERATE RISK FOR RIP CURRENTS THIS
AFTERNOON ALONG THE BEACHES OF SOUTH COASTAL SOUTH CAROLINA. REFER
TO THE LATEST SURF ZONE FORECAST AND MARINE WEATHER STATEMENT FOR
ADDITIONAL INFORMATION.

.RIVER FLOODING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE
SANTEE RIVER AT JAMESTOWN...AND THE SAVANNAH RIVER AT CLYO. PLEASE
REFER TO THE LATEST RIVER FLOOD STATEMENT FOR MORE SPECIFIC
INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

.RIVER FLOODING...RIVER FLOOD WARNINGS WILL REMAIN IN EFFECT FOR THE
SANTEE RIVER AT JAMESTOWN...AND THE SAVANNAH RIVER AT CLYO. PLEASE
REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR MORE SPECIFIC
INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING.

AUSTIN

In the hours before

Special weather statement, Jul 19, 3:53 PM EDT, 50 minutes before
GAZ088-SCZ040-042-192045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
353 PM EDT SAT JUL 19 2003

...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY...ALLENDALE COUNTY
AND HAMPTON COUNTY THROUGH 445 PM EDT...

AT 353 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER GREEN HILL...OR ABOUT 3 MILES
SOUTHEAST OF SYLVANIA...MOVING EAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WHITE HILL...SYLVANIA...
MIDDLEGROUND...HUNTERS...GREEN HILL...FARMDALE...ALTMAN AND SHIRLEY
THROUGH 445 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED.

24
Special weather statement, Jul 19, 4:27 PM EDT, 16 minutes before
SCZ042-043-047-192115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
427 PM EDT SAT JUL 19 2003

...STRONG THUNDERSTORMS WILL IMPACT HAMPTON COUNTY...EXTREME
NORTHERN JASPER COUNTY AND NORTHERN COLLETON COUNTY THROUGH 515 PM
EDT...

AT 425 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM ESTILL TO HAMPTON
...MOVING EAST AT 25 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL
AFFECT AREAS IN AND AROUND SHIRLEY...VALENTINE...LURAY...GIFFORD
...ESTILL ...SCOTIA...BRUNSON...LENA...FURMAN AND STAFFORD THROUGH
515 PM EDT.

FREQUENT CLOUD-TO-GROUND LIGHTNING AND LOCALIZED GUSTY WINDS UP TO
45 MPH CAN BE EXPECTED.

24

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 4:14 PM EDTSpecial Marine WarningCHS91 min
Jul 19, 7:38 PM EDTFlash Flood WarningCHSBeaufort2 hr

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.